Missouri, 2023

Hail in Missouri, May 7, 2023

May 7, 2023 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed near the Mississippi River and then moved northeast. Large hail was reported in the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed near the Mississippi River and then moved northeast. Large hail was reported in the storm. A warm and humid air mass was present in the afternoon, with temperatures in the mid 80's and dew points near 70. Instability was quite strong, with mixed-layer cape values around 3000 J/kg. A mid-level shortwave trough traversed southern Missouri, triggering the storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 2:35 PM CST, 45 minutes earlier.

Area forecast discussion, May 7, 2:35 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
335 PM CDT Sun May 7 2023

.SHORT TERM...(Tonight through Tuesday night)
Issued at 334 PM CDT Sun May 7 2023

The main focus of the short-term portion of the forecast will be on
timing of convective episodes across the area. Enough instability
will be around for severe thunderstorms potential this
afternoon/evening and again Monday into Monday night.

This evening and tonight: A shortwave passing through the area late
this afternoon, along with an outflow boundary from morning
convection, have collided across western KY and southern IL this
afternoon. The interaction has led to rapid thunderstorm development
with plenty of instability to work with in those locations. Farther
east, the atmosphere has been worked over from earlier convection,
which may lead to a gradual weakening trend through the late
afternoon hours. Once the shortwave shifts off to the east of the
area, expect quieter conditions through much of the night as
subsidence sets up across the Quad State. Lows tonight are expected
to remain in the mid to upper 60s.

Monday into Monday night: A frontal boundary is expected to sag
gradually south toward the Quad State area through this time period.
As this happens, instability is expected to increase ahead of the
feature to around 3000-4000 J/kg. Wind shear is only expected to be
around 20 to 25 kts, which will lead to some organization of the
storms with the higher end instability values. This has led to the
SPC expanding the Slight Risk of severe across much of the area. A
majority of the hi-res guidance has a southward moving line of
storms approaching from the north early in the day; however, this is
expected to weaken as it brushes into the northern portions of the
area (mainly over southern Illinois) between roughly 10Z and 14Z.
Again, nearly all of the guidance carries that trend. Providing that
there is not a lot of convective debris clouds through the entire
day, the aforementioned destabilization would occur during the
afternoon peak heating hours. Current thinking and model trends
would lend support to rapid convection development between roughly
21Z and 00Z Monday afternoon into Monday evening before diminishing
across the Quad State area by midnight. The main threats from the
storms will be large hail, damaging wind gusts and isolated
flooding. Flooding will be of greatest concern will recent heavy
rains occurred Sunday afternoon. High temperatures are expected to
be in the mid 80s with lows mainly in the 60s.

Tuesday and Tuesday night: The cold front is expected to be south of
the area through this time period, which will likely allow for a
brief break in the heavy rain and severe thunderstorm potential. If
any thunderstorms do develop (a low chance) it would be closer to
the AR border in SEMO and near the TN border in western KY, mainly
during the afternoon peak heating hours. It will still be warm and
humid across the area with highs in the upper 70s to around 80 and
lows in the upper 50s.

.LONG TERM...(Wednesday through Sunday)
Issued at 334 PM CDT Sun May 7 2023

The main focus will again remain on the shower and thunderstorm
potential for the end of the week into the weekend.

Wednesday into Wednesday night: Upper-level ridging will build
across the area, allowing for a break in the shower and thunderstorm
potential. It will continue to be warm, but a little more
comfortable for this time period. Highs are expected to be in the
upper 70s to around 80. Overnight lows will be in the upper 50s to
around 60.

Rest of the extended: Warm, moist southerly flow is expected to
increase across the Quad State area again for the end of the week
into the weekend as the upper ridging gradually flattens with
shortwave energy passing through. Instability will be on the
increase, so additional thunderstorms activity is expected for much
of that time period. Pinning down the exact time periods for
increasing POPs will be difficult at best this early in the
forecast period. Temperatures will warm back to a more summer-like
pattern during this time period with highs in the mid to upper
80s and increasing humidity values!

&&

.AVIATION...
Issued at 128 PM CDT Sun May 7 2023

The main aviation concern with this update will be strong to
severe thunderstorms likely impact the CGI/PAH/MVN TAF sites.
Lower ceilings and reduced visibility along with some hail can be
expected under each of the storm. There will likely be a brief
break later this evening before the next round approaches the area
late Monday morning or afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...KC
Hazardous weather outlook, May 7, 2:56 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 PM CDT Sun May 7 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 PM CDT Sun May 7 2023 /456 PM EDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will linger through early
evening. A few of the storms will be severe with damaging winds
and large hail the main concerns. Thunderstorms will also produce
lightning and torrential downpours and may result minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are forecast Monday afternoon
into Monday evening. Some of the thunderstorms may become severe
with damaging winds and large hail the main severe hazards.
Thunderstorms will also produce lightning and torrential
downpours, which may result in isolated flooding.

Daily storm chances diminish mid week, then increase by late week,
and are highest by Friday and Saturday afternoons. Locally heavy
rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged report any hail, wind damage or flooding
through this evening. Additional spotter activation may be needed
Monday afternoon into Monday evening.

In the hours before

Local storm report, May 7, 2:36 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 ESE OAK GROVE         36.65N 87.35W
05/07/2023  M1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            REPORT AT THE REST STOP ALONG I-24.

&&

SP
Local storm report, May 7, 2:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             MURPHYSBORO             37.77N 89.34W
05/07/2023  M1.00 INCH       JACKSON            IL   TRAINED SPOTTER

&&

SP
Local storm report, May 7, 2:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     HERRIN                  37.80N 89.03W
05/07/2023                   WILLIAMSON         IL   TRAINED SPOTTER

            TREE LIMBS DOWN AND POWER OUTAGES IN THE
            HERRIN AREA.

&&

SP
Local storm report, May 7, 2:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     MAKANDA                 37.62N 89.24W
05/07/2023                   JACKSON            IL   TRAINED SPOTTER

            TREE AND POWER LINE DOWN ACROSS OLD HWY 51.

&&

SP
Special weather statement, May 7, 2:44 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 PM CDT Sun May 7 2023

ILZ083-087-INZ081-085>087-KYZ014-018-019-072130-
White IL-Gallatin IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-
Henderson KY-Union KY-Daviess KY-
344 PM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of eastern White,
northeastern Gallatin, western Warrick, Vanderburgh, southern Gibson,
Posey, northwestern Daviess, Henderson and northern Union Counties
through 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crossville to near Uniontown. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph. Very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Uniontown around 350 PM CDT.
  New Harmony around 355 PM CDT.

Other locations in the path of these storms include Poseyville,
Corydon, Blairsville, Owensville, Cynthiana, Henderson, Fort Branch,
Haubstadt, Evansville and Newburgh.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 144 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 35.
 Interstate 64 in Indiana between Mile Markers 1 and 36.
 Audubon Parkway between Mile Markers 1 and 10, and between Mile
Markers 12 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern and southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3837 8737 3776 8727 3771 8809 3818 8816
TIME...MOT...LOC 2044Z 259DEG 36KT 3813 8807 3780 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JGG
Special weather statement, May 7, 2:49 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
349 PM CDT Sun May 7 2023

ILZ087-091-KYZ010>018-020>022-072130-
Gallatin IL-Hardin IL-Todd KY-Webster KY-Union KY-Caldwell KY-
McLean KY-Hopkins KY-Trigg KY-Muhlenberg KY-Henderson KY-
Crittenden KY-Christian KY-Lyon KY-
349 PM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of northeastern Hardin,
southern Gallatin, southwestern Henderson, Caldwell, northeastern
Trigg, Hopkins, eastern Lyon, western Muhlenberg, Crittenden,
Christian, western McLean, northern Todd, Union and Webster Counties
through 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles south of Sturgis
to 8 miles west of Hopkinsville. Movement was east at 30 mph.

These storms may briefly become severe with large hail the main
threat.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Clay around 405 PM CDT.

Other locations in the path of these storms include Hopkinsville,
Dixon and Sebree.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 47 and 75.
 Interstate 69 in Kentucky between Mile Markers 72 and 147.
 Western Kentucky Parkway between Mile Markers 39 and 51.
 Pennyrile Parkway between Mile Markers 7 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...southwestern Indiana...and western and
northwestern Kentucky.

&&

LAT...LON 3672 8787 3777 8834 3779 8752 3694 8705
      3694 8706
TIME...MOT...LOC 2048Z 249DEG 27KT 3745 8797 3687 8764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JGG

The radar

The Paducah radar (KPAH), 43 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mississippi

When
May 7, 3:20 PM CST
Where
Mississippi County, Wyatt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.920, -89.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087476.